MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM PLATINUM FLYER BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.0MM PLATINUM FLYER BLADE; SAW, POWERED, AND ACCESSORIES
Catalog Number 72205292
Medical Device Problem Codes Material Discolored (1170); Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned with original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.Both magnets are present.There is discoloration from tarnish, at the outside and inside tip of the inner blade, consistent with coating the blade with surillium during the manufacturing process.There is scoring on the outside tube of the inner blade and inside the window of the outer blade.There are some metallic flakes consistent with scoring during use.A functional evaluation of the device found that when connected to a reference mdu, it spins as intended without grinding, seizing, or unexpected noise.The results of the presumptive blood test kit found that there was no blood present on the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include prolonged environmental exposure to humidity, which can accelerate tarnishing; chemical reactions from contact with acidic substances or harsh cleaning agents that may degrade the coating; and regular wear and tear that might have worn down the surillium coating, exposing the underlying metal.The blades are still biocompatible and non-toxic.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that during an arthroscopy, the 4.0mm platinum blade´s tip had a black shadow that looked like rust, the doctor decided not use the device in the patient.The procedure was finished with a smith and nephew back up device.There was a 5 minutes surgical delay reported and no further complications were reported.

Brand Name
4.0MM PLATINUM FLYER BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20351208
Report Number1219602-2024-02168
Device Sequence Number8201494
Product Code HAB
UDI-Device Identifier00885556764473
UDI-Public885556764473
Combination Product (Y/N)N
Initial Reporter CountryEC
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205292
Device Lot Number51152461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2024
Initial Report FDA Received Date10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown